Kentucky, 2019

Damaging Winds in Kentucky, May 2, 2019

May 2, 2019 · NWS JKL · 2 events in 2 counties and zones

Numerous showers and thunderstorms developed this afternoon, continuing into the evening along an outflow boundary. Several of these storms momentarily became strong as this outflow boundary intersected them, with two reaching severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous showers and thunderstorms developed this afternoon, continuing into the evening along an outflow boundary. Several of these storms momentarily became strong as this outflow boundary intersected them, with two reaching severe limits. One of these was just southwest of Corbin as it moved over the Oak Grove community, and the other was in Jackson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 2, 3:55 PM EST, 14 minutes earlier.

Area forecast discussion, May 2, 3:55 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
455 PM EDT Thu May 2 2019

.SHORT TERM...(This evening through Friday night)
Issued at 455 PM EDT THU MAY 2 2019

The latest surface map features a wavy surface boundary aligned
from the northern Ohio Valley down across the Midwest and into the
Arklatex region. An embedded surface low, associated with an MCV
is located across central Arkansas, with an inverted surface
trough branched to the northeast into western Tennessee. Aloft,
broad troughing remains across the Rockies, with an upper level
ridge of high pressure centered across the western Atlantic. This
is keeping southwest flow across the Ohio and Tennessee valleys.

Scattered to numerous showers and thunderstorms have been firing
up across portions of eastern Kentucky this afternoon. The better
coverage and taller storms have generally remained just off to
our west, southwest, and northwest. Larger-scale outflow, from
last night's convection out west, has worked in through the day;
however, nothing particularly organized has initiated along and
ahead of this boundary. Shear has been modest across eastern
Kentucky, with 0-6 km values of less than 30 kts. ML CAPE values
generally range from 500-1500 J/kg. Local outflows continue to
initiate new convection, and some storms will continue to threaten
with stronger wind gusts as well as some small hail.

This convection will gradually diminish into tonight, as we lose
heating. Some patchy fog may form if we can clear out enough.
Meanwhile, the MCV will be moving northeast, with convection
likely aligning along the associated inverted trough. At this
time, it looks that the heaviest rainfall will align just to our
northwest. This feature will move nearby into Friday, bringing
likely to widespread showers and some thunderstorms. Convection
will diminish from west to east late in the day, with another
general lull in activity expected through most of Friday night.

The air mass will be balmy through the short term, with dew points
averaging in the low to mid 60s. Lows tonight and Friday night
will be in the low 60s, with highs on Friday in the upper 70s to
lower 80s.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM EDT THU MAY 2 2019

The model data continues to suggest that a slow moving cold front,
and weak impulses of low pressure moving along it, will bring
widespread rainfall to eastern Kentucky over the weekend. The bulk
of the expected rainfall should fall Saturday and Saturday night.
The front should finally start to move during the day on Sunday.
As the boundary, and its parent trough of low pressure aloft,
begin to move east and out of the area on Sunday, the rain will
exit the area as well. The rainfall should begin to taper off
fairly quickly Sunday morning and afternoon. The last of the
precip should be out of the area by 22 or 23Z. Isolated to
scattered thunderstorms will be possible Saturday afternoon into
Saturday night, as the front begins to move slowly across the
region. A strong ridge of high pressure is forecast to settle over
the region to begin the new work week. This system will bring warm
and dry weather to eastern Kentucky from Sunday evening through
Tuesday evening. A second area of low pressure is forecast to
affect eastern Kentucky toward the middle of next week, and will
be the next weather maker we will be keeping our eye on.
Temperatures will be above normal on average, with daily highs
ranging from the mid 70s to mid 80s, and nightly lows in the 50s
to lower 60s on tap.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 221 PM EDT THU MAY 2 2019

Scattered convection will threaten the area through early this
evening, with a line from KSYM to KSME seeing the better chance of
seeing the overall best chance of seeing thunderstorms. Have gone
with some TEMPO groups here between 19 and 23z, with MVFR
conditions, although some temporary IFR conditions can not be
ruled out. Also, some localized stronger wind gusts up to 40 kts
may occur within any stronger storms. Further east, have held
onto thunder in the vicinity through this evening. Convection
should diminish into the overnight, before another uptick may
occur towards dawn, especially along and west of a line from KSYM
to KSME. Fog may also may be a factor overnight, depending on how
convection plays out as well as clearing potential. Southwest
winds of 5 to 10 kts, will diminish to around 5 kts or less
through this evening, before increasing once again to 5 to 10 kts
after the mid-morning hours on Friday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, May 2, 3:27 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
427 PM EDT Thu May 2 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
427 PM EDT Thu May 2 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Scattered thunderstorms are expected through late this afternoon,
before diminishing into this evening. Some of these storms could
contain strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times from Friday through Saturday
evening, and again on Wednesday, especially during the afternoon
and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/GEOGERIAN/AR

In the hours before

Special weather statement, May 2, 1:42 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
242 PM EDT Thu May 2 2019

KYZ051-052-059-060-021915-
Rowan-Menifee-Bath-Powell-
242 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL POWELL...
SOUTHEASTERN BATH...MENIFEE AND SOUTHWESTERN ROWAN COUNTIES...

At 241 PM EDT, a strong thunderstorm was located over Tabor, or over
Frenchburg, moving northeast at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Frenchburg, Wellington, Salt Lick, Campsites in the Indian Creek area
of the Daniel Boone National Forrest, Yale, Paragon, Denniston, Young
Springs, Dan, Fagan, Bangor, Tabor, Cogswell, Ratlitt, Zilpo, Sudith,
Scranton, Artville, Mariba and Pomeroyton.

LAT...LON 3806 8338 3804 8340 3805 8342 3804 8343
      3797 8344 3782 8356 3782 8359 3783 8361
      3783 8363 3786 8373 3814 8360
TIME...MOT...LOC 1841Z 208DEG 27KT 3792 8363

GEOGERIAN
Special weather statement, May 2, 1:51 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT Thu May 2 2019

KYZ079-083-021930-
Wayne-Pulaski-
251 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND CENTRAL
PULASKI COUNTIES...

At 251 PM EDT, a strong thunderstorm was located over Frazer, or 10
miles southwest of Somerset, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, Science Hill, Burnside, Naomi, Stab, Nancy, Pointer,
Bronston, Ruth, Elihu, Quinton, Dabney, Frazer, Pulaski County Park,
Somerset Pulaski Airport, Kidder, Mill Springs, Hogue, General
Burnside S.P. and Tateville.

LAT...LON 3722 8475 3725 8470 3714 8444 3688 8465
      3694 8484
TIME...MOT...LOC 1851Z 208DEG 21KT 3697 8475

GEOGERIAN
Special weather statement, May 2, 2:09 PM EST, 2 hours before
Special Weather Statement
National Weather Service JACKSON KY
309 PM EDT Thu May 2 2019

KYZ051-052-060-106-022000-
Rowan-Menifee-Morgan-Bath-
309 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH...NORTHWESTERN
MORGAN...NORTHEASTERN MENIFEE AND ROWAN COUNTIES...

At 309 PM EDT, a strong thunderstorm was located over Yale, or 9
miles northeast of Frenchburg, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Morehead, Cranston, Elliottville, Yale, Triplett, Christy, Hilda,
Bangor, Cogswell, Zilpo, Pelfrey, Hamm, Crix, Farmers, Wagner Store,
Munson, Brandy, Paragon, Bluestone and Haldeman.

LAT...LON 3830 8333 3821 8330 3821 8329 3819 8326
      3819 8324 3798 8343 3805 8361 3827 8352
      3827 8351 3828 8351 3836 8348 3836 8346
      3839 8344 3840 8341
TIME...MOT...LOC 1909Z 208DEG 27KT 3806 8351

GEOGERIAN
Special weather statement, May 2, 3:08 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
408 PM EDT Thu May 2 2019

KYZ044-052-022030-
Rowan-Fleming-
408 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...

At 408 PM EDT, a strong thunderstorm was located over Plummers
Landing, or 9 miles northwest of Morehead, moving northeast at 35
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cranston, Plummers Landing, Triplett, Muses Mills and Waltz.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3837 8339 3835 8337 3832 8336 3832 8334
      3829 8333 3828 8333 3824 8358 3833 8362
      3840 8347 3838 8345 3840 8341
TIME...MOT...LOC 2008Z 245DEG 30KT 3831 8352

JG
Special weather statement, May 2, 3:18 PM EST, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Thu May 2 2019

KYZ059-060-108-022045-
Menifee-Wolfe-Powell-
418 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POWELL...SOUTHERN
MENIFEE AND NORTHWESTERN WOLFE COUNTIES...

At 418 PM EDT, a strong thunderstorm was located over Rogers Chapel,
or near Stanton, moving northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wellington, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Bowen, Stoll, Koomer Ridge Campground, Red River
Gorge, Lombard, Denniston, Slade, Furnace, Toliver, Nada, Jenson,
Rosslyn, Valeria, Natural Bridge S.P., Mariba, Pomeroyton, Cat Creek
and Knowlton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3791 8348 3787 8351 3784 8348 3784 8346
      3780 8345 3775 8378 3776 8379 3775 8382
      3776 8383 3775 8388 3781 8390 3797 8350
TIME...MOT...LOC 2018Z 245DEG 30KT 3779 8380

JG
Special weather statement, May 2, 3:44 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
444 PM EDT Thu May 2 2019

KYZ059-060-108-022115-
Menifee-Wolfe-Powell-
444 PM EDT Thu May 2 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN POWELL...SOUTHWESTERN
MENIFEE AND NORTHWESTERN WOLFE COUNTIES...

At 443 PM EDT, a strong thunderstorm was located over Lombard, or
near Stanton, moving northeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Frenchburg, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Bowen, Rothwell, Red River Gorge, Lombard, Slade,
Fagan, Nada, Tabor, Valeria, Pomeroyton, Haystack, Rogers Chapel,
Natural Bridge S.P. and Mariba.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3784 8348 3775 8377 3778 8382 3799 8368
TIME...MOT...LOC 2043Z 222DEG 11KT 3781 8375

JG

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
May 2, 4:09 PM EST
Where
Whitley County, 2.31 mi NW of Faber
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.903, -84.161

An amateur radio operator observed a large tree blown down on Oak Grove School Road just southwest of Corbin.

Thunderstorm Wind, Breathitt

When
May 2, 4:54 PM EST
Where
Breathitt County, 1.42 mi ENE of Elkatawa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.560, -83.408

A citizen reported a tree down on Wolverine Road in Jackson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811083, 811301.